Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 3, 2016, 2:30 PM MDT for Natrona County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 2:30 PM MDT (20:30 UTC)
- Expired
- Aug 3, 2016, 3:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 182 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 3097 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS55 KRIW 032030
SVRRIW
WYC025-032115-
/O.NEW.KRIW.SV.W.0033.160803T2030Z-160803T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL NATRONA COUNTY IN WYOMING...
* UNTIL 315 PM MDT
* AT 226 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOLDENEYE RESERVOIR TO NEAR RED BUTTE...MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 TO 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR... RED BUTTE...HOGADON SKI
AREA AND PARADISE VALLEY ROUND 230 PM MDT.
MILLS AND BEARTRAP MEADOWS COUNTY PARK AROUND 235 PM MDT.
BAR NUNN AROUND 240 PM MDT.
CASPER AND EVANSVILLE AROUND 245 PM MDT.
EDNESS K WILKINS STATE PARK AROUND 250 PM MDT.
ANTELOPE HILLS AROUND 300 PM MDT.
TEAPOT ROCK AROUND 305 PM MDT.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
LAT...LON 4275 10608 4268 10643 4307 10683 4334 10617
4324 10607 4283 10607
TIME...MOT...LOC 2026Z 246DEG 29KT 4304 10669 4276 10642
HAIL...<.75IN
WIND...60MPH
$$
133 follow-up statements
947
WWUS55 KRIW 032058
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
258 PM MDT WED AUG 3 2016
WYC025-032115-
/O.CON.KRIW.SV.W.0033.000000T0000Z-160803T2115Z/
FREMONT-
258 PM MDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL
315 PM MDT FOR EAST CENTRAL NATRONA COUNTY...
AT 254 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ANTELOPE HILLS TO 7 MILES SOUTHEAST OF EDNESS K
WILKINS STATE PARK...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL NATRONA COUNTY.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.
&&
LAT...LON 4275 10608 4268 10643 4307 10683 4334 10617
4324 10607 4283 10607
TIME...MOT...LOC 2054Z 271DEG 31KT 4312 10638 4275 10611
HAIL...<.75IN
WIND...60MPH
$$
13950
WWUS55 KRIW 032101 CCA
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT WED AUG 3 2016
WYC025-032115-
/O.COR.KRIW.SV.W.0033.000000T0000Z-160803T2115Z/
NATRONA-
301 PM MDT WED AUG 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL
315 PM MDT FOR EAST CENTRAL NATRONA COUNTY...
AT 259 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ANTELOPE HILLS TO 9 MILES SOUTHEAST OF EDNESS K
WILKINS STATE PARK...MOVING EAST AT 35 MPH.
HAZARD...WIND GUSTS TO 60 MPH.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS EAST CENTRAL
NATRONA COUNTY.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON.
&&
LAT...LON 4275 10608 4268 10643 4307 10683 4334 10617
4324 10607 4283 10607
TIME...MOT...LOC 2054Z 271DEG 31KT 4312 10638 4275 10611
HAIL...<.75IN
WIND...60MPH
$$
13394
WWUS55 KRIW 032108
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT WED AUG 3 2016
WYC025-032117-
/O.EXP.KRIW.SV.W.0033.000000T0000Z-160803T2115Z/
NATRONA-
308 PM MDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NATRONA COUNTY
WILL EXPIRE AT 315 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4275 10608 4268 10643 4307 10683 4334 10617
4324 10607 4283 10607
TIME...MOT...LOC 2106Z 271DEG 31KT 4312 10638 4275 10611
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:02 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 3, 11:02 AM MDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1102 AM MDT WED AUG 3 2016 .SHORT TERM...Wednesday Through Friday Night UPDATE: Issued a high wind warning through 4 pm for all but the far northwest due to high based showers and approaching front increasing the threat of 60 mph winds or more through the afternoon. We already seen plenty of gusts between 45 and 55 mph with one gust to 58 mph at the BYG airport. There is still one lone shower in the area early this morning. And, like many yesterday, it is producing some rather strong wind gusts. Coverage of storms should be less today since some very dry air is moving in as a cold front sweeps across the area. Continuity had a fairly good idea of coverage...so we made few changes. However, the NAM seems to be handling the showers fairly well so we made that the guidance for tonight. And like the previous few days, with the large temperature / dew point spreads, there could be some strong wind gusts with any shower or thunderstorm. This includes those innocent looking little green blobs on the radar, that look like a lamb but can act like a lion. The big story today will be critical fire weather. A cold front will sweep across the area and tighten the pressure gradient across the area. In addition, there is a bit of jet support that will aid in the downward transfer of mid and lower level winds. The big thing will be the large temperature / dew point spreads. Some areas will could have as much as an 80 degree spread and relative humidity into the single digits. This combined with the expected gusty wind will bring dangerous fire conditions to many areas. As a result, the Red Flag Warning will be continued as is. Conditions should improve later this evening as pressure gradient decreases as winds decouple as mixing decreases. It will be another hot day across the area as well. We went with the warmer GFS MOS since it has been verifying better than other guidance. With good cold advection behind the front, Wednesday night will be the coolest night in a while with some near freezing temperatures possible in the western valleys. Thursday at this point looks be a tranquil day with high pressure over the area. Temperatures will average below normal despite plenty of sunshine. We still went above guidance though. Although the atmosphere will be dry, wind is expected to be light to moderate so no fire weather problems are anticipated. Things may turn more active Friday as flow turns southeastward. This will introduce more moisture into the atmosphere. And as a result some showers or thunderstorms may return. It will take a while for the atmosphere to moisten though, so it would likely be a later show with most of the day rain free. With the south flow temperatures will begin to climb again although mainly back to seasonal normals. .LONG TERM...Saturday Through Wednesday The weekend will have a large upper low/trough over the West Coast with the main upper low near Vancouver, while downstream flat ridging is expected over the Plains. A couple of disturbances in the southwest flow combined with daytime heating and some weak instability should result in isolated mainly diurnal convection each day forming on the lee side of mountain ranges and pushing into the adjacent foothills. On Saturday, the forecast area will be on the anticyclonic side of the upper jet limiting convection, while Sunday should have a more distinct mid-level wave and be on the cyclonic side of jet, but overall moisture profile will be a tad less. Thus have gone with basically the same PoPs for both days. Monday through Wednesday, southwest flow is expected to continue through mid-week as the main upper low shifts into N. Montana/S. Prairie Provinces of Canada by Tuesday while some energy in the trough hangs back across the Great Basin. A weak cold front is expected to push south, east of the Divide late Tuesday into Tuesday night. Models continue to struggle on how dry this southwest flow will be with the GFS being the driest with little or no chance of convection, while the ECMWF shows isolated convection across central and northern each day with the best shot on Wednesday in wake of the Front. For now will have only isolated diurnal mountain PoPs. Even if the slightly more moist ECMWF is correct, the main issue Monday and Tuesday will be with fire weather concerns as RH and Wind could reach highlight criteria. && .AVIATION.../18Z ISSUANCE/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Isolated showers will occur in SW WY through 22z with a thunderstorm possible in southern WY from until 00z. Otherwise breezy to windy through 01z with gusts around 30 knots at times. Even stronger gusts over 50kts are possible near any showers through 22z. VFR conditions will prevail through the forecast period. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Isolated showers or storms in central WY from KLND to KCPR swd thru 23z with wind gusts of 50 knots. Breezy to windy thru 01z. A cold front moves into northern WY aft 18z with a north wind developing. This front slides into central WY after 00z with the wind going north. VFR conditions will prevail through the forecast period. && .FIRE WEATHER... ...RED FLAG WARNING FOR MOST OF THE AREA... The combination of very low relative humidity, a gusty wind and possible dry thunderstorms will bring critical fire conditions across most of the area today. A cold front will sweep across the area today but expect one more warm to hot day. A much cooler air mass will move in behind the front for Wednesday night. Fire conditions will improve on Thursday with cooler temperatures and light to moderate winds. && .RIW Watches/Warnings/Advisories... High Wind Warning until 4 PM MDT this afternoon for WYZ003>011- 014>020-022>030. Red Flag Warning until 9 PM MDT this evening for WYZ140-275>277- 280>283-285>289-300-414>416. && UPDATE...SKRBAC SHORT TERM...Hattings LONG TERM...WM AVIATION...Skrbac FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 3, 11:05 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1105 AM MDT WED AUG 3 2016 WYZ001>020-022>030-041100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 1105 AM MDT WED AUG 3 2016 ...HIGH WIND WARNING FOR ALL ZONES EXCEPT FOR NORTHWEST WYOMING FOR THIS AFTERNOON... ...RED FLAG WARNING FOR MUCH OF THE AREA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY DRY ATMOSPHERE COMBINED WITH AN APPROACHING COLD FRONT AND HIGH BASED SHOWERS WILL PRODUCE A HIGH LIKELIHOOD OF VERY STRONG AND POTENTIALLY DAMAGING WINDS AT TIMES THROUGH THIS AFTERNOON. CRITICAL FIRE WEATHER FOR MUCH OF THE AREA. PLEASE SEE FIRE WEATHER FORECASTS AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FRIDAY...ISOLATED LATE DAY AND EVENING THUNDERSTORMS. SATURDAY...ISOLATED THUNDERSTORMS. SUNDAY...ELEVATED FIRE WEATHER CONDITIONS. MONDAY AND TUESDAY...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT HAIL AND WIND GUSTS OVER 45 MPH. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Aug 3, 9:59 AM MDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 959 AM MDT WED AUG 3 2016 WYZ015-017-018-031800- WIND RIVER MOUNTAINS EAST-WIND RIVER BASIN-LANDER FOOTHILLS- INCLUDING THE CITIES OF...RIVERTON...SHOSHONI...LANDER 959 AM MDT WED AUG 3 2016 ...STRONG WIND POSSIBLE NEAR ANY SHOWERS THIS MORNING... LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH THIS MORNING AS THEY MOVE NORTHEAST ACROSS THE AREA. THE WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR STRONG AND GUSTY WIND THIS MORNING. WYZ009>011-031800- BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY- SOUTHEAST JOHNSON COUNTY- INCLUDING THE CITIES OF...BUFFALO...KAYCEE 959 AM MDT WED AUG 3 2016 ...STRONG WIND POSSIBLE NEAR ANY SHOWERS THIS MORNING... LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH THIS MORNING AS THEY MOVE NORTHEAST ACROSS THE AREA. THE WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR STRONG AND GUSTY WIND THIS MORNING. WYZ019-020-022-031800- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN- INCLUDING THE CITIES OF...JEFFREY CITY...CASPER 959 AM MDT WED AUG 3 2016 ...STRONG WIND POSSIBLE NEAR ANY SHOWERS TODAY... LIGHT RAIN SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH TODAY AS THEY MOVE NORTHEAST ACROSS THE AREA. THE WIND MAY BLOW WELL OUT AHEAD OF ANY SHOWERS. BE ALERT FOR STRONG AND GUSTY WIND TODAY. TEAM RIVERTON
Local storm report, Aug 3, 10:35 AM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1035 AM MDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM NON-TSTM WND GST BUFFALO 44.34N 106.72W
08/03/2016 M58 MPH JOHNSON WY ASOS
KBYG ASOS
&&
KLBThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:03 AM MDT | Severe Thunderstorm Warning | RIW | Fremont | 27 min |
| Aug 3, 10:22 AM MDT | High Wind Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.